Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Bismarck, ND

June 9, 2001Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 5:28 PM CDT for Oliver County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 5:28 PM CDT (22:28 UTC)
Expired
Jun 9, 2001, 6:30 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:35 PM CDTHail 1.75Center, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 092229
SVRBIS
NDC065-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HANNOVER...OR ABOUT 37 MILES NORTHWEST OF
  BISMARCK...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER AT 535 PM CDT
  SANGER AT 600 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR NORTH DAKOTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT.t..LON 4722 10175 4699 10174 4701 10094 4722 10104

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Special weather statement, Jun 9, 3:06 PM CDT, 2 hours 22 minutes before
NDZ001-009-017-092035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
258 PM CDT (158 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)...

...AMENDED FOR TIMING...

A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM
WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND
MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH.
LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE
EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT
TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH
UNIT)...AND LEWIS AND CLARK STATE PARK. EXPECT THIS ACTIVITY TO
CONTINUE THROUGH 330 PM CDT AT THESE LOCATIONS.

MR
Local storm report, Jun 9, 4:04 PM CDT, 1 hour 24 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

404 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0350 PM    7 NNE FAIRFIELD           ND   .75 INCH HAIL

06/09/01   BILLINGS                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0400 PM    10 S MANNING              ND   1.5 INCH HAIL

06/09/01   DUNN                           REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jun 9, 4:15 PM CDT, 1 hour 13 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

415 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 PM    ALKABO                    ND   .88 INCH HAIL

06/09/01   DIVIDE                         REPORTED BY STORM

                                          SPOTTER.

0330 PM    ALKABO                    ND   .75 INCH HAIL

06/09/01   DIVIDE                         REPORTED BY STORM

                                          SPOTTER.

0410 PM    10 S MANNING              ND   58 MPH TSTM AGUST

06/09/01   DUNN                           REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Special weather statement, Jun 9, 4:40 PM CDT, 48 minutes before
NDZ001-009-017-092240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
440 PM CDT (340 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH FOR DIVIDE AND WILLIAMS COUNTIES UNTIL
1100 PM CDT AND TORNADO WATCH FOR MCKENZIE COUNTY UNTIL 1100 PM CDT
(1000 PM MDT)...
AT 440 PM CDT (340 PM CDT) LOCAL RADAR INDICATED SHOWERS AND
THUNDERSTORMS BEHIND A LINE FROM NOONAN TO TROTTERS MOVING
EASTWARD. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...BRIEF PERIODS OF HEAVY RAIN AND DANGEROUS
LIGHTNING.

THOMSON
Local storm report, Jun 9, 5:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    ZAP                       ND   .75 INCH HAIL
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    ZAP                       ND   60 MPH TSTM GUST
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER.

0448 PM    LIGNITE                   ND   45 MPH TSTM GUST
06/09/01   BURKE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    TROTTERS                  ND   .75 INCH HAIL
06/09/01   GOLDEN VALLEY                  REPORTED BY STORM
                                          SPOTTER.

0500 PM    3 N TROTTERS              ND   .75 INCH HAIL
06/09/01   MCKENZIE                       REPORTED BY PUBLIC.

0500 PM    5 S BEULAH                ND   FUNNEL CLOUD
06/09/01   MERCER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0505 PM    BEULAH                    ND   HEAVY RAIN
06/09/01   MERCER                         REPORTED BY STORM
                                          SPOTTER. RAIN 1.5
                                          INCHES. EVENT DURATION
                                          20 MINUTES.

0520 PM    10 SE BEULAH              ND   .75 INCH HAIL
06/09/01   OLIVER                         REPORTED BY STORM
                                          SPOTTER. MOSTLY HEAVY
                                          RAIN AND A FEW HAIL
                                          STONES.
Local storm report, Jun 9, 5:28 PM CDT, 0 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

528 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0445 PM    ZAP                       ND   .75 INCH HAIL

06/09/01   MERCER                         REPORTED BY STORM

                                          SPOTTER.

0445 PM    ZAP                       ND   60 MPH TSTM GUST

06/09/01   MERCER                         REPORTED BY STORM

                                          SPOTTER.

0448 PM    LIGNITE                   ND   45 MPH TSTM GUST

06/09/01   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0500 PM    TROTTERS                  ND   .75 INCH HAIL

06/09/01   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0500 PM    3 N TROTTERS              ND   .75 INCH HAIL

06/09/01   MCKENZIE                       REPORTED BY PUBLIC.

0500 PM    5 S BEULAH                ND   FUNNEL CLOUD

06/09/01   MERCER                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0505 PM    BEULAH                    ND   HEAVY RAIN

06/09/01   MERCER                         REPORTED BY STORM

                                          SPOTTER. RAIN 1.5

                                          INCHES. EVENT DURATION

                                          20 MINUTES.

0520 PM    10 SE BEULAH              ND   .75 INCH HAIL

06/09/01   OLIVER                         REPORTED BY STORM

                                          SPOTTER. MOSTLY HEAVY

                                          RAIN AND A FEW HAIL

                                          STONES.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:19 PM CDTSevere Thunderstorm WarningBISDivide61 min
Jun 9, 3:24 PM CDTSevere Thunderstorm WarningBISBillings36 min
Jun 9, 3:41 PM CDTSevere Thunderstorm WarningBISDunn64 min
Jun 9, 4:28 PM CDTSevere Thunderstorm WarningBISMercer62 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningBISDunn, Stark30 min
Jun 9, 4:52 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie53 min
Jun 9, 4:57 PM CDTTornado WarningBISMercer, Oliver33 min
Jun 9, 5:39 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton66 min
Jun 9, 5:49 PM CDTSevere Thunderstorm WarningBISDunn56 min
Jun 9, 6:30 PM CDTSevere Thunderstorm WarningBISStark60 min
Jun 9, 6:44 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton61 min
Jun 9, 6:57 PM CDTSevere Thunderstorm WarningBISMorton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.